Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Wilmington, NC

July 12, 2003Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 12, 2003, 4:12 PM EDT for Georgetown County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 4:12 PM EDT (20:12 UTC)
Expired
Jul 12, 2003, 5:00 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 78 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS52 KILM 122012
SVRILM
SCC043-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BROOKGREEN GARDENS...OR ABOUT 6 MILES SOUTHWEST OF MURRELLS
  INLET...MOVING WEST AT 10 MPH.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3355 7920 3362 7913 3361 7909 3358 7909
          3357 7905 3358 7900 3345 7909

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:05 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 3:05 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT SAT JUL 12 2003

PUBLIC: CONSIDERABLE MORE SHOWER AND THUNDERSTORM ACTIVITY THEN
EXPECTED ACROSS THE AREA THIS AFTERNOON AS ACTIVITY FIRING ALONG
INSTABILITY AXIS/OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION.

TROUGH DEEPENING ALONG E COAST IN RESPONSE TO STRONG/LARGE RIDGE IN
W THOUGH TUE WITH WEAK SHORTWAVES ROTATING THROUGH BASE OF TROUGH.
CHANCE POPS RIGHT THROUGH THE PERIOD.

PUBLIC (TUE - SAT): AWAITING GFS...BUT SEE LITTLE REASON TO DEPART
FROM PREVIOUS FORECAST WITH WEAK TROUGHING ALOFT...BERMUDA RIDGE
EXTENDING INTO GA...AND S FLOW CONTINUING INTO THE AREA.

MARINE: CURRENTLY SEAS 3 TO 4 FT AND SW WINDS 15 TO 20 KT. BERMUDA
HIGH WILL BE ANCHORED WELL OFFSHORE WITH TROF AXIS LYING W OF WATERS
THOUGH THE PERIOD. NO ADVISORIES OR HEADLINES THIS PACKAGE.

MARINE (TUE - SAT): WITH BERMUDA RIDGING...WINDS AND SEAS TO
CONTINUE S-SE BELOW SCA CRITERIA.

PELIMINARY NUMBERS...
ILM 075/087 073/087 5555
LBT 071/086 072/085 5555
FLO 072/088 071/087 5555
MYR 074/085 074/085 5555

.ILM...
.NC...NONE.
.SC...NONE.

DIGIORGI
Hazardous weather outlook, Jul 12, 5:00 AM EDT, 11 hours 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES. PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS
ALONG THE BRUNSWICK COUNTY COAST.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KREITNER

In the hours before

Special weather statement, Jul 12, 1:35 PM EDT, 2 hours 37 minutes before
NCZ097-099>101-SCZ034-121835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT SAT JUL 12 2003

...STRONG THUNDERSTORMS WERE DEVELOPING OVER HORRY COUNTY AND
COASTAL SOUTHEAST NORTH CAROLINA.

AT 130 PM EDT...A BROKEN LINE OF THUNDERSTORMS WAS CONTINUING TO
DEVELOP ALONG THE COAST FROM THE COAST OF PENDER COUNTY TO 8 MILES
EAST OF MYRTLE BEACH. THE STRONGEST STORMS AT THIS TIMES WERE 2 MILES
NORTH OF BOLIVIA AND 6 MILES SOUTHWEST OF CONWAY. THESE THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 20 MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

7
Local storm report, Jul 12, 2:10 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0210 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    MACO                      NC   0.75 IN HAIL
07/12/03   BRUNSWICK

TM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:25 PM EDTSevere Thunderstorm WarningILMGeorgetown65 min
Jul 11, 8:28 PM EDTSevere Thunderstorm WarningILMHorry62 min
Jul 12, 2:37 PM EDTSevere Thunderstorm WarningILMHorry53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.